Hail, Rio Arriba
- When
- September 18, 10:40 AM MST to 10:45 AM MST
- Where
- Rio Arriba County, 7.19 mi WSW of Dulce Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.790, -107.000
A weak upper level jet axis focused directly over central New Mexico interacted with abundant low level moisture entrenched over the region to produce scattered strong to severe thunderstorms. These storms were slow-moving and in many cases trained over the same areas repeatedly through the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A weak upper level jet axis focused directly over central New Mexico interacted with abundant low level moisture entrenched over the region to produce scattered strong to severe thunderstorms. These storms were slow-moving and in many cases trained over the same areas repeatedly through the afternoon and early evening hours. Heavy rainfall with this convective activity fell on already saturated soil conditions and exacerbated flooding concerns after a historic week of flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 18, 10:40 AM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1140 AM MDT WED SEP 18 2013 .AVIATION... 18Z TAF CYCLE SATELLITE...RADAR IMAGERY AND LIGHTNING TRENDS POINT TOWARDS A POTENT UPPER LEVEL WAVE AND MID LEVEL FRONTAL BAND PASSAGE TODAY. THE MOST ACTIVE AREA WILL BE FOUND ACROSS THE NORTHWEST HALF THROUGH THIS AFTERNOON AND THEN TRANSITION EASTWARD DURING THE EVENING. WENT BULLISH FOR VCSH AND VCTS AND ASSOCIATED CB/S AT MANY TERMINAL SITES. WENT WITH A TEMPO AT SAF WITH SOME MODERATE VIS RESTRICTIONS AND GUSTIER WINDS. BUT CANT RULE OUT THAT AT ABQ AND EVENTUALLY LVS AS THE DAY PROCEEDS. WILL DEFINITELY UPDATE ONCE A CLEARER PICTURE OF THE STORM EFFECTS COMES INTO VIEW. GUSTY OUTFLOW WINDS AND PAST MOVING STORMS WITH BRIEF MVFR CONDITIONS WILL BE THE THREAT OF THE DAY. CANT RULE OUT CONVECTIVE GUSTS TO 50 KT IN THIS ENVIRONMENT ALTHOUGH WENT LIGHTER IN THE TERMINAL FORECASTS. FOLLOWING THE DISTURBANCE PASSAGE...A BRIEF BREAK COULD CREATE ADDITIONAL LOW CIGS/VIS RESTRICTIONS ACROSS EASTERN AND CENTRAL AREAS. THE HIGH MOUNTAIN BASINS ARE SUSCEPTIBLE BUT ALSO THINKING PORTIONS OF THE EASTERN PLAINS LIKE WHAT WAS OBSERVED EARLIER THIS MORNING. WILL BE WATCHING ROW CLOSELY TONIGHT. 50 && .PREV DISCUSSION...330 AM MDT WED SEP 18 2013... DESPITE DRY AIR VERY DRY AIR IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE...PER THE LATEST WATER VAPOR SATELLITE IMAGERY...RICH LOW LAYER MOISTURE IS HANGING-ON ACROSS OUR AREA. AT 09Z...SURFACE DEWPOINT TEMPERATURES ARE GENERALLY IN THE 50S TO LOWER 60S. THE 12Z KABQ SOUNDING SHOWED A PWAT OF 0.85 INCH. SO..PLENTY OF MOISTURE FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY AFTER A LITTLE DAYTIME HEATING. HIGHS TODAY ARE FORECAST A COUPLE DEGREES WARMER THAN YESTERDAY...WHICH WILL HELP TO DESTABILIZE THE ATMOSPHERE. 700-500MB LAPSE RATES WONT BE TOO IMPRESSIVE FOR MOST OF OUR AREA...BUT ACROSS THE NORTHERN MOUNTAINS CLOSER TO THE UPPER LEVEL TROUGH PASSING THROUGH THE ROCKIES...LAPSE RATES WILL BE SUFFICIENT FOR HAIL PRODUCING THUNDERSTORMS. STORMS WILL BE MOVING AT 20 TO 25 MPH ACROSS THE NORTH TODAY...WHICH WILL HELP TO LIMIT THE FLASH FLOOD THREAT...BUT WILL BE MOVING SLOWER ACROSS THE SOUTH...CLOSER TO 10 MPH. ANOTHER ROUND OF THUNDERSTORMS IS FORECAST THURSDAY...FAVORING THE EASTERN PLAINS AND EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN... ESPECIALLY THE NORTHEAST WITH A BACKDOOR FRONT GETTING INTO THE MIX. THIS FRONT IS FORECAST TO PROGRESS SOUTHWEST THROUGH THE CENTRAL MOUNTAIN CHAIN THURSDAY NIGHT WITH BREEZY TO WINDY EAST CANYON WINDS DEVELOPING HERE IN THE MIDDLE RIO GRANDE VALLEY. THIS FRONT WILL HELP TO RECHARGE MOISTURE WEST OF THE CENTRAL MOUNTAIN CHAIN WITH BOTH THE 00Z GFS AND NAM SHOWING PWATS AT KABQ SURGING BACK ABOVE NORMAL BY FRIDAY. MORE THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND AS RIDGING ALOFT IS REPLACED BY WESTERLIES. BOTH THE 00Z GFS AND ECMWF SHOW INCREASING PRESSURE HEIGHTS EARLY NEXT WEEK IN ADVANCE OF A POTENT EARLY SEASON WEST COAST TROUGH WHICH MAY BE ON TRACK TO IMPACT NEW MEXICO TOWARD THE LATER HALF OF THE WEEK. 11 .FIRE WEATHER... A VERY WEAK WAVE IN THE WEST-SOUTHWEST FLOW ALOFT WILL COMBINE COMBINE WITH RESIDUAL LOW LEVEL MOISTURE AND DAYTIME HEATING TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. MOISTURE IS MUCH MORE SHALLOW COMPARED WITH LAST WEEK SO WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED. LEE TROUGH WILL KEEP THE EASTERN PLAINS BREEZY TODAY. LATEST MODELS SLIGHTLY SLOWER WITH WEAK BACKDOOR FRONT. NAM AND GFS NOW BRING THE FRONT THROUGH THE NE PLAINS THURSDAY EVENING...AND THROUGH/OVER THE CENTRAL MOUNTAIN CHAIN LATE FRIDAY MORNING. SHOWERS AND STORMS WILL FAVOR THE CENTRAL MOUNTAIN CHAIN AS UPSLOPE EASTERLY FLOW REMAINS IN PLACE THROUGH THE DAY FRIDAY. THE SOUTHWEST AND SOUTH-CENTRAL MOUNTAINS FAVORED FOR ISOLATED ACTIVITY SATURDAY AS DRIER MID LEVEL AIR MOVES INTO THE NORTH. GFS AND ECMWF IN GOOD AGREEMENT THAT ANOTHER WEAK WAVE WILL SLIDE THROUGH THE NORTHERN HALF OF NM SUNDAY. SCATTERED CONVECTION IS EXPECTED MAINLY NORTH OF INTERSTATE 40 DURING THE AFTERNOON AND EVENING. A DRY ZONAL FLOW MOVES OVER THE STATE MONDAY AND TUESDAY...AHEAD OF A LARGE...SEASONALLY DEEP UPPER LEVEL TROUGH DROPPING SOUTHWARD THROUGH THE GREAT BASIN TOWARD MIDWEEK. GFS AND ECMWF BOTH INTERESTINGLY HINT THAT THE STRONG SOUTHERLY FLOW AHEAD OF THIS FEATURE MAY TAP DEEP SUBTROPICAL MOISTURE AS THE UPPER TROUGH/LOW STALLS OVER THE SOUTHERN GREAT BASIN. VENT RATES WILL BE GOOD TO VERY GOOD WITH THE MODERATE WEST-SW FLOW ALOFT TODAY...TRENDING DOWN FOR THURSDAY AND FRIDAY...THEN BACK UP FOR THE WEEKEND. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 515 AM MDT WED SEP 18 2013 NMZ501>540-191200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 515 AM MDT WED SEP 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT AFTERNOON AND EVENING THUNDERSTORMS MAY BECOME STRONG AND PRODUCE FREQUENT LIGHTNING...SMALL HAIL AND BRIEF HEAVY DOWNPOURS...MAINLY ACROSS THE WEST CENTRAL AND NORTHERN MOUNTAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW STRONG STORMS ARE POSSIBLE ACROSS THE NORTHEAST HIGHLANDS AND NORTHEAST PLAINS LATE THURSDAY ALONG A BACKDOOR COLD FRONT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 11
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1007 AM MDT WED SEP 18 2013
NMZ503-510-181645-
FAR NORTHWEST HIGHLANDS-SAN JUAN MOUNTAINS-
1007 AM MDT WED SEP 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RIO ARRIBA COUNTY
THROUGH 1045 AM MDT...
AT 1000 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES EAST OF NAVAJO LAKE STATE PARK...OR
ABOUT 17 MILES EAST OF NAVAJO DAM...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...DULCE AND LUMBERTON.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3678 10683 3674 10733 3696 10740 3702 10725
3701 10691
TIME...MOT...LOC 1607Z 253DEG 20KT 3686 10726
SHYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1045 AM MDT WED SEP 18 2013
NMZ503-510-181730-
FAR NORTHWEST HIGHLANDS-SAN JUAN MOUNTAINS-
1045 AM MDT WED SEP 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RIO ARRIBA COUNTY
THROUGH 1130 AM MDT...
AT 1042 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF DULCE...MOVING EAST AT 20
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...CHAMA...BRAZOS AND MONERO.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3674 10650 3671 10699 3689 10704 3701 10671
3701 10659
TIME...MOT...LOC 1645Z 257DEG 19KT 3682 10691
SHYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1118 AM MDT WED SEP 18 2013 NMZ510-511-181800- JEMEZ MOUNTAINS-SAN JUAN MOUNTAINS- 1118 AM MDT WED SEP 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO ARRIBA COUNTY THROUGH NOON MDT... AT 1112 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR EL VADO...OR ABOUT 15 MILES SOUTHWEST OF TIERRA AMARILLA...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...TIERRA AMARILLA...ENSENADA... CANJILON...LA PUENTE AND CEBOLLA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3679 10643 3640 10629 3638 10679 3660 10687 TIME...MOT...LOC 1718Z 252DEG 16KT 3655 10671 SHY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1139 AM MDT WED SEP 18 2013 NMZ506-507-181830- WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- 1139 AM MDT WED SEP 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCKINLEY AND NORTHERN CIBOLA COUNTIES THROUGH 1230 PM MDT... AT 1136 AM MDT...LOCAL LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORM NEAR MILAN...OR ABOUT 6 MILES WEST OF GRANTS...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...GRANTS...MILAN AND SAN RAFAEL. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3531 10779 3501 10775 3507 10801 3526 10803 TIME...MOT...LOC 1739Z 267DEG 15KT 3517 10794
The Albuquerque radar (KABX), 183 km away, was scanning. The volume nearest the first event began at 17:39 UTC.
3 flash flood, 2 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Large hail reported to have caused damage to a vehicle at Napi Headquarters south of Farmington. A funnel cloud and brief tornado also reported.
Video sent in from observer showed a well-defined gustnado that briefly spun up into a landspout tornado for a few minutes.
County EM relayed report of funnel cloud near Fort Stanton.
US 84 closed due to flash flooding between mile markers 197 and 204.
Local broadcast media reported a home flooded near Chamita. Emergency management reported that a half dozen homes were filling up with water near US 84/285 due to flooding from the Rio Chama. A shelter was set up in Espanola.
NM 247 closed between mile markers 0 and 48 due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyThe tornado archive for New Mexico, 2013Warnings in New Mexico, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469687, 469689, 469691, 469698, 469679, 469682, 469686.